A year or more ago, my neurologist prescribed rotigotine patches to help manage my PD. A few months went by and I realized I was displaying impulsive and compulsive behaviors (hyper sexuality and spending.)
I reported this to my PD nurse and my neurologist. Thankfully, they took me off the patches and put me on entacapone. I continued to the the impulsive and compulsive behaviors over the next few months. Embarassed I didn’t mention it to the nurse or neurologist.
Recently my PD nurse switched me from entacapone to opicapone which I could take only once a day. My PD nurse told me it had just been approved in Scotland, but she’d used it in England and was keen to try it here.
I started taking the opicapone and within two or three days I was experiencing strange chest sensations, hyperactivity and shortness of breath. I ended up in the A&E having ECGs etc. Everything was fine and I got home. A few days later my impulsive and compulsive behaviors went through the roof.
I’ve took myself of the opicapone and told my nurse about the impulsive and compulsive behaviors.
Now here’s the kicker: I dug into the research about all three drugs: rotigotine,entacapone, and opicapone. I discovered that all three drugs are dopamine agonists and all have impulsive and compulsive behaviors side-effects. Apparatenty about 17% of people taking rotigotine experience this side-effect.
What I fail to understand is, knowing I had the impulsive and compulsive behavior side-effect from rotigotine why on earth did they then prescribe another drug–entacapone–that was known to have the same side-effect, and then replace this with another drug–opicapone–that again is known to have the same side-effect?
Surely common sense would dictate that if I’d experience impulsive and compulsive behaviors as a side-effect of one dopamine agonsist, there would be a strong possibility that I’d have the same side-effect with other dopamine agonists.
After all, I know my daughter is allergic to Radox Muscle Soak bubble bath so I don’t buy it. And I wouldn’t go out and buy her the Radox Muscle Soak shower gel then act surprised that she had the same allergic reaction.
Has anyone experienced anything like this? I’m thinking of raising a formal complaint but I don’t know if it would get anywhere and whether it would prejudice my further treatment for PD.